Alert archive / Minnesota / Flood Watches in 2024

Flood Watch 3, NWS Twin Cities, MN

June 17, 2024Goodhue County, Le Sueur County, Rice County, Minnesota; Pierce County, Wisconsin

NWS Twin Cities, MN issued this flood watch at Jun 17, 2024, 2:53 PM CDT for Goodhue County, Le Sueur County, Rice County, Minnesota; Pierce County, Wisconsin. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2024, 2:53 PM CDT (19:53 UTC)
Expired
Jun 18, 2024, 3:47 AM CDT
In force
13 hr
Issued by
NWS Twin Cities, MN
Flood severity
None

Counties Goodhue County, MN, Le Sueur County, MN, Rice County, MN, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 60 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 378 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1633 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WGUS63 KMPX 171953
FFAMPX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Twin Cities/Chanhassen MN
253 PM CDT Mon Jun 17 2024

MNZ076>078-WIZ024-180900-
/O.NEW.KMPX.FA.A.0003.240617T1953Z-240619T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Le Sueur-Rice-Goodhue-Pierce-
Including the cities of Faribault, Le Sueur, Red Wing, and River
Falls
253 PM CDT Mon Jun 17 2024

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

* WHAT...Flash flooding caused by excessive rainfall is possible.

* WHERE...Portions of Minnesota, including the following counties, 
  Goodhue, Le Sueur and Rice and west central Wisconsin, including 
  the following county, Pierce.

* WHEN...Through Wednesday morning.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations.

* ADDITIONAL DETAILS...
  - Multiple rounds of thunderstorms could lead to heavy rainfall
    totals and flash flooding.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

WIZ016-025>028-180900-
/O.EXB.KMPX.FA.A.0002.000000T0000Z-240619T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rusk-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Chippewa Falls, Durand, Eau Claire,
Menomonie, and Ladysmith
253 PM CDT Mon Jun 17 2024

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

* WHAT...Flash flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...Portions of northwest and west central Wisconsin, 
  including the following counties, in northwest Wisconsin, Rusk. In 
  west central Wisconsin, Chippewa, Dunn, Eau Claire and Pepin.

* WHEN...Through Wednesday morning.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations.

* ADDITIONAL DETAILS...
  - Multiple rounds of thunderstorms could lead to heavy rainfall
    totals and flash flooding.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MNZ041>045-047>053-055>057-WIZ014-015-180900-
/O.EXT.KMPX.FA.A.0002.000000T0000Z-240619T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Swift-Chippewa-Kandiyohi-Polk-
Barron-
Including the cities of Little Falls, Princeton, Benson, Willmar,
Morris, St Cloud, Elk River, Cambridge, Center City, Osceola,
Montevideo, Long Prairie, Sauk Rapids, Mora, Glenwood,
Alexandria, and Rice Lake
253 PM CDT Mon Jun 17 2024

...FLOOD WATCH NOW IN EFFECT THROUGH WEDNESDAY MORNING...

* WHAT...Flash flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...Portions of Minnesota, including the following counties, 
  Benton, Chippewa, Chisago, Douglas, Isanti, Kanabec, Kandiyohi, 
  Mille Lacs, Morrison, Pope, Sherburne, Stearns, Stevens, Swift and 
  Todd and northwest Wisconsin, including the following counties, 
  Barron and Polk.

* WHEN...Through Wednesday morning.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations.

* ADDITIONAL DETAILS...
  - Multiple rounds of thunderstorms could lead to heavy rainfall
    totals and flash flooding.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MNZ058>063-065>070-WIZ023-180900-
/O.EXT.KMPX.FA.A.0002.000000T0000Z-240619T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-Renville-McLeod-
Sibley-Carver-Scott-Dakota-St. Croix-
Including the cities of Stillwater, Monticello, Olivia,
Minneapolis, St Paul, Gaylord, Litchfield, Hutchinson, Victoria,
Chanhassen, Chaska, Hudson, Hastings, Blaine, and Shakopee
253 PM CDT Mon Jun 17 2024

...FLOOD WATCH NOW IN EFFECT THROUGH WEDNESDAY MORNING...

* WHAT...Flash flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...Portions of Minnesota, including the following areas, 
  Anoka, Carver, Dakota, Hennepin, McLeod, Meeker, Ramsey, Renville, 
  Scott, Sibley, Washington and Wright and west central Wisconsin, 
  including the following area, St. Croix.

* WHEN...Through Wednesday morning.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations.

* ADDITIONAL DETAILS...
  - Multiple rounds of thunderstorms could lead to heavy rainfall
    totals and flash flooding.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

DPH
1 follow-up statement
969 
WGUS63 KMPX 180847
FFAMPX

Flood Watch
National Weather Service Twin Cities/Chanhassen MN
347 AM CDT Tue Jun 18 2024

MNZ076>078-WIZ024-181000-
/O.CAN.KMPX.FA.A.0003.000000T0000Z-240619T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Le Sueur-Rice-Goodhue-Pierce-
Including the cities of River Falls, Red Wing, Faribault, and Le
Sueur
347 AM CDT Tue Jun 18 2024

...FLOOD WATCH IS CANCELLED...

The Flash Flood Watch is cancelled for portions of Minnesota, 
including the following areas, Goodhue, Le Sueur and Rice and west 
central Wisconsin, including the following area, Pierce.

Locally heavy rain is still possible later today into tonight, 
however flash flooding is no longer expected to pose a widespread 
threat. Please continue to heed remaining road closures.

$$

MNZ041>045-047>053-055>063-065>070-WIZ014>016-023-025>028-181000-
/O.CAN.KMPX.FA.A.0002.000000T0000Z-240619T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Swift-Chippewa-Kandiyohi-Meeker-
Wright-Hennepin-Anoka-Ramsey-Washington-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Polk-Barron-Rusk-St. Croix-Dunn-Pepin-
Chippewa-Eau Claire-
Including the cities of Little Falls, Benson, St Cloud,
Chanhassen, Montevideo, Cambridge, Menomonie, Long Prairie,
Willmar, Victoria, Sauk Rapids, Hastings, Ladysmith, Rice Lake,
Elk River, Princeton, Eau Claire, Hutchinson, Osceola, Mora,
Minneapolis, Glenwood, Alexandria, Gaylord, Hudson, Monticello,
Olivia, Shakopee, Chaska, Blaine, St Paul, Durand, Morris, Center
City, Litchfield, Stillwater, and Chippewa Falls
347 AM CDT Tue Jun 18 2024

...FLOOD WATCH IS CANCELLED...

The Flash Flood Watch is cancelled for portions of Minnesota, 
including the following areas, Anoka, Benton, Carver, Chippewa, 
Chisago, Dakota, Douglas, Hennepin, Isanti, Kanabec, Kandiyohi, 
McLeod, Meeker, Mille Lacs, Morrison, Pope, Ramsey, Renville, Scott, 
Sherburne, Sibley, Stearns, Stevens, Swift, Todd, Washington and 
Wright and Wisconsin, including the following areas, Barron, 
Chippewa, Dunn, Eau Claire, Pepin, Polk, Rusk and St. Croix.

Locally heavy rain is still possible later today into tonight, 
however flash flooding is no longer expected to pose a widespread 
threat. Please continue to heed remaining road closures.

$$

BED

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this flood watch went out at Jun 17, 1:14 PM CDT, 1 hour 39 minutes earlier. Its key messages:

  • Showers and thunderstorms ongoing, with elevated storms posing a risk for severe hail (1" or more) and damaging wind gusts (up to 65 mph).
  • Scattered showers & storms over the next few days with an increased risk of flooding due to training storms. Exact amounts will vary based on orientation of training thunderstorms.
Area forecast discussion, Jun 17, 1:14 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
114 PM CDT Mon Jun 17 2024

.KEY MESSAGES...

- Showers and thunderstorms ongoing, with elevated storms posing
  a risk for severe hail (1" or more) and damaging wind gusts
  (up to 65 mph).

- Scattered showers & storms over the next few days with an
  increased risk of flooding due to training storms. Exact
  amounts will vary based on orientation of training
  thunderstorms.

&&

.DISCUSSION...
Issued at 322 AM CDT Mon Jun 17 2024

Moderate to heavy rainfall has begun to push into western and
southern Minnesota as of 0730z. Training of thunderstorms is
occurring as steering flow is largely orientated parallel to
the SW to NE thunderstorm axis. MRMS-derived hourly rainfall
rates has peaked in the 1.5 to 2 inch range for parts of Redwood
county so far, with more rain still moving through. Because of
this, we have extended the Flood Watch further south to capture
an increasing risk of flooding and heavy rain with this initial
cluster of storms the morning. As these moved through SD and SW
MN, FSD has noted multiple reports of gusts up to 50mph. Given
the primed environment that these storms are heading into
(sufficient instability, steep mid- level lapse rates, and
effective shear greater than 35 kts), there will be continued
risk for severe weather. Damaging wind gusts up to 40-65 mph
will be possible through the morning, along with isolated large
hail and a tornado or two. The threat should diminish late this
morning, but light to moderate rain could continue through late
this evening in some spots.

By Tuesday morning, any lingering rain associated with the frontal
boundary should push well into the northern half of Minnesota. A
trailing cold front will then push through the region,
producing a long and narrow band of showers/storms during the
afternoon/evening. Low-level moisture transport via a 40-50kt LLJ
should provide PWAT values of 2"+ as far north as Lake Superior.
This in addition to strong forcing and an unstable airmass (MUCAPE
values in excess of 2500 J/kg) along the front will result in
another threat for some strong to severe storms within the band. The
main threats along this line will be damaging wind gusts and pockets
of large hail within the strongest cells. A smaller, but existent
tornado risk looks to stretch from northern Minnesota/Wisconsin down
to the southern Twin Cities metro where the latest forecast
soundings/hodographs highlight more favorable low-level shear. Heavy
rainfall and flooding will continue to be a concern with a broad
area of 1"+ possible, depending on how slow the front progresses.
Storms should begin to weaken and taper off as they head further
east into Wisconsin around sunset. Also of note, temperatures could
approach the 90 degree mark with dew points in the low 70s resulting
in heat indices near 95 degrees.

Heading into Wednesday, the passing front will stall southeast of
the area, stretching from SE Neb up towards SE WI. Remnant
forcing near the front is expected to produce some additional
showers/storms, especially along the I-90 corridor. This front
will push northward, resulting in continuous opportunities for
additional rainfall across the region through Saturday. An
additional 2 to 5 inches is possible from Wed-Sat, with the
heaviest totals coming on Friday into Saturday where QPF
maximum of 2.5" is forecasted over central Minnesota. There is
still uncertainty is the exact severity and extent of the storms
/ heavy rain / flooding, but it will certainly be an active
period to continue following.

A brief period of relief from rain looks probable sometime early
next week, before the pattern becomes unsettled again mid-week.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 103 PM CDT Mon Jun 17 2024

Mainly light to moderate rain will impact terminals through
much of the day. Cigs will be primarily MVFR/VFR, but brief
periods of IFR are possible. Winds will start out of the east
before shifting more southerly as the frontal boundary lifts
north this afternoon. They will generally persist at 5-10 kts,
but will increase in speed and gustiness overnight, primarily
out of the southeast. Winds turn more southerly on Tuesday
morning gusting 25 to 30 knots. A brief break in rain/clouds
will occur after midnight into Tuesday morning before another
round of showers/storms develop Tuesday afternoon. Tuesday
should start out dry through 18z.

KMSP...Primarily light rain/showers will impact the terminal
through late this evening. -TSRA after 00z this evening as the
warm front lifts north. Winds will be 10 kts this afternoon,
but gusting up to 25-30 kts from the south Tuesday morning.
MSP should remain dry after this evening's rain and TSRA. The
next round of storms will arrive just after the end of this TAF
period tomorrow evening.

/OUTLOOK FOR KMSP/
WED...VFR/MVFR, chc -TSRA/-SHRA. Wind N 5-10kts.
THU...VFR/MVFR, chc -TSRA/-SHRA. Wind E 5-10kts.
FRI...VFR/MVFR, chc -TSRA/-SHRA. Wind S 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch through late Tuesday night for Anoka-Benton-Carver-
     Chippewa-Chisago-Dakota-Douglas-Hennepin-Isanti-Kanabec-
     Kandiyohi-McLeod-Meeker-Mille Lacs-Morrison-Pope-Ramsey-
     Renville-Scott-Sherburne-Sibley-Stearns-Stevens-Swift-
     Todd-Washington-Wright.
WI...Flood Watch through late Tuesday night for Barron-Polk-St.
     Croix.

&&

DISCUSSION...BED
AVIATION...BPH
Hazardous weather outlook, Jun 17, 11:25 AM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1125 AM CDT Mon Jun 17 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181630-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1125 AM CDT Mon Jun 17 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will return this afternoon and overnight. A few
storms may become severe capable of producing isolated large hail,
damaging wind, and flash flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rounds of thunderstorms are expected through much of
the week. Severe weather, heavy rainfall, and flash flooding are
possible with each of these rounds.

The risk for flooding along area rivers will increase through the
week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed later this evening
through Tuesday night.

BPH

In the hours before

Local storm report, Jun 17, 9:59 AM CDT, 4 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
959 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     Tstm Wnd Gst     14 SW Eau Claire        44.65N 91.67W
06/17/2024  E55 MPH          Pepin              WI   Trained Spotter

            Additionally, the spotter did not observe
            any damage on their property or around their
            neighborhood.

&&

BPH
Local storm report, Jun 17, 10:42 AM CDT, 4 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1042 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     Tstm Wnd Dmg     Milltown                45.53N 92.50W
06/17/2024                   Polk               WI   Emergency Mngr

            EM passed on several reports across Milltown
            WI of tree damage. She noted that some were
            large/significant in size. Time estimated
            from radar.

&&

BPH
Local storm report, Jun 17, 10:53 AM CDT, 4 hours before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1053 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 AM     Tstm Wnd Dmg     4 S Fairmont            43.60N 94.47W
06/17/2024                   Martin             MN   Broadcast Media

            Large tree down. Time estimated via radar &
            report.

&&

BPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:18 AM CDTSevere Thunderstorm WarningMPXMartin, Watonwan57 min
Jun 17, 3:58 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault62 min
Jun 17, 4:22 AM CDTSevere Thunderstorm WarningMPXMartin, Watonwan23 min
Jun 17, 4:51 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Freeborn, Waseca41 min
Jun 17, 6:50 AM CDTSevere Thunderstorm WarningMPXGoodhue40 min
Jun 17, 11:16 AM CDTRiver Flood WarningMPXCarver, Scott, Sibley28 days
Jun 17, 11:16 AM CDTRiver Flood WarningMPXLe Sueur, Scott, Sibley24 days
Jun 17, 11:16 AM CDTRiver Flood WarningMPXHennepin, Wright21 days
Jun 17, 11:16 AM CDTRiver Flood WarningMPXCarver, Dakota, Hennepin, Scott29 days
Jun 17, 3:22 PM CDTRiver Flood WarningMPXDakota, Rice44 hr
Jun 17, 3:22 PM CDTRiver Flood WarningMPXBrown14 days
Jun 17, 3:22 PM CDTRiver Flood WarningMPXBrown14 days
Jun 17, 5:29 PM CDTSpecial Weather StatementMPXFreeborn46 min
Jun 17, 7:19 AM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire, Pepin56 min
Jun 17, 8:11 AM CDTSpecial Weather StatementMPXChippewa, Eau Claire, Rusk34 min
Jun 17, 8:45 AM CDTSpecial Weather StatementMPXRusk30 min

Nearby

Flood Watches in Minnesota, 2024Flood Watches in Wisconsin, 2024Every flood watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.